Alert archive / Texas / Rip Current Statements in 2021

Rip Current Statement 53, NWS Brownsville, TX

October 17, 2021Kenedy County, Texas

NWS Brownsville, TX issued this rip current statement at Oct 17, 2021, 3:25 AM CDT for Kenedy County, Texas. It took effect at Oct 17, 2021, 6:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Oct 17, 2021, 3:25 AM CDT (08:25 UTC)
In effect from
Oct 17, 2021, 6:00 AM CDT
Expired
Oct 17, 2021, 7:00 PM CDT
In force
13 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 08:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 00:00Z, 8.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 00:00Z on 2021-10-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 00:00Z on 2021-10-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2206 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WHUS44 KBRO 170825
CFWBRO

Coastal Hazard Message
National Weather Service Brownsville TX
325 AM CDT Sun Oct 17 2021

TXZ256-257-351-180000-
/O.NEW.KBRO.RP.S.0053.211017T1100Z-211018T0000Z/
Coastal Willacy-Coastal Cameron-Coastal Kenedy-
325 AM CDT Sun Oct 17 2021

...HIGH RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents expected.

* WHERE...Coastal Willacy, Coastal Cameron and Coastal Kenedy 
  Counties.

* WHEN...Through this evening.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this rip current statement went out at Oct 17, 12:38 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Oct 17, 12:38 AM CDT, 2 hours 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1238 AM CDT Sun Oct 17 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...VFR prevails through the period with light northerly
to northeast winds. Multi-level clouds are expected to increase
overnight and more so Sunday afternoon as a mid-level disturbance
and some added moisture combine to produce potential ceilings
between 4-8K. Otherwise, higher level clouds decks will be
streaming overhead the next 24 hours.

&&

.PREV DISCUSSION... /issued 616 PM CDT Sat Oct 16 2021/

DISCUSSION...Updated for latest aviation discussion below.

AVIATION...Skies will continue to clear out this evening with VFR
conditions expected through the TAF period across all aerodromes.
Northerly winds will also begin to decrease this evening becoming
light and turning more easterly on Sunday and dry conditions will
prevail.

PREV DISCUSSION... /issued 244 PM CDT Sat Oct 16 2021/

SHORT TERM (Now through Sunday Night): A cold front continues to
move south into Mexico. Drier, cooler air is settling in across
Deep South Texas this afternoon and we'll be able to bask in this
taste of fall through the rest of the weekend. As a surface high
builds across Texas tonight, the pressure gradient will weaken
and we'll see the winds calm down fairly quickly after sunset. The
high will mosey through eastern Texas and Deep South Texas on
Sunday, providing us with a light north to northeasterly breeze
through much of the short term.

Models do show a weak shortwave passing overhead Sunday
afternoon, but with very dry mid and low levels, we're not
looking at any rain. However, that shortwave will provide us with
a few high clouds later tonight into Sunday. These clouds will
likely keep most locations in the 50s tonight with a chance for a
few sporadic 40s in the Northern Ranchlands possible. Daytime
highs Sunday will be in the upper 70s to lower 80s under a mix of
sun and clouds. All-in-all, not a bad way to end the weekend.

As the surface high moves into the Mid-Atlantic early next week,
it will provide us with a return flow off the Gulf that could
start as soon as late Sunday night for our southern areas. As a
result, we'll start bumping overnight temperatures up starting
Sunday night/Monday morning.

Also, it's worth mentioning that there could be some narrowing of
the beaches later tonight near high tide (2:55 AM Sunday). The
swell behind the cold front will still be pushing onshore and
cause tides to run just shy of 1 foot MHHW.

LONG TERM (Monday through Saturday): As mentioned above, return
flow will set up Monday and Tuesday as high pressure reorients
over the Southeast United States. Simultaneously, the weather will
slowly warm through the week. A cold front will move into Central
or South Central Texas around Wednesday but the mid level pattern
will be zonal enough to urge high pressure more east than south,
retarding the front's southward momentum. Ridging building over
the West will support strong high pressure over the Midwest. Along
with lower pressure over the southwest Gulf, moderate onshore
winds will continue. In tandem, moisture will surge in from the
Gulf, leading to slightly more unsettled weather and an increase
in rain chances mid to late week. Differences in the long term
models are the wetter and cooler GFS later next week versus the
slightly warmer and drier ECMWF. Strode a middle line with a model
blend.

MARINE:
Now through Sunday Night...Moderate to strong winds will start to
let up tonight as the pressure gradient begins to weaken thanks
to high pressure building into the northwestern Gulf of Mexico.
Seas are slower to respond to the slackening tonight. Therefore,
we'll keep Small Craft Advisories for the Gulf waters in place
through early Sunday morning. Calmer seas are expected as Sunday
wears on with a light to moderate northeast breeze.

Monday through Thursday Night...Light to moderate east to
southeast winds and low to moderate seas are going to prevail
during the long term period. Distinct gradient tightening events
will be lacking. High pressure over the southeast United States
and the Northwest Gulf will be in control the first half of the
week. A weak cold front moving into Central Texas will pull up
short, but the reorientation of synoptic scale high pressure will
induce a wind shift to east and northeast on Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  66  82  69  85 /   0   0   0  10
BROWNSVILLE          65  84  68  88 /   0   0   0  10
HARLINGEN            62  84  66  87 /   0   0   0  10
MCALLEN              62  85  65  89 /   0   0   0   0
RIO GRANDE CITY      59  86  63  90 /   0   0   0   0
SOUTH PADRE ISLAND   72  79  75  82 /   0   0   0  10

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 7 AM CDT this morning for GMZ150-155-
     170-175.

&&

This product is also available on the web at:
https://weather.gov/rgv

59-GB/Aviation
Hazardous weather outlook, Oct 16, 4:21 PM CDT, 11 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
421 PM CDT Sat Oct 16 2021

TXZ248>255-353-172130-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Northern Hidalgo-
421 PM CDT Sat Oct 16 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Tonight

There is high risk of rip currents at beaches along the lower
Texas coast.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is an elevated risk of rip currents at beaches along the lower
Texas coast through Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-TXZ256-257-351-172130-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-Coastal Willacy-Coastal Cameron-Coastal Kenedy-
421 PM CDT Sat Oct 16 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas, The Gulf of Mexico, and The Laguna Madre.

.DAY ONE...Tonight

Small Craft Advisories are in effect for the Laguna Madre until 7
PM this evening and the lower Texas coastal Gulf waters until 7
AM Sunday.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Small Craft Advisories are in effect for the lower Texas coastal
Gulf Waters until 7 AM Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Nearby

Rip Current Statements in Texas, 2021Every rip current statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.